Mixing Alcohol and Loperamide Side Effects and Interactions

Loperamide Addiction Hotline

24/7, Toll-Free, Confidential

844-207-6576
Loperamide is a generic drug that is sold under the brand names Imodium and Imodium AD. Along with these brand names, loperamide is also included in some prescription drugs. The drug is available for purchase over-the-counter and is an anti-diarrhea medication. Loperamide works by slowing down movement in the gut. As a result, loperamide reduces the frequency of bowel movements and makes stool more solid. When used as instructed or prescribed, loperamide is a safe medication for most people. The most common side effects are drowsiness, dizziness and constipation.

People are often surprised to learn that loperamide is an opioid-receptor agonist. This means that loperamide has the same mechanism of action as opioid pain relievers. Opioid narcotic medications are at the center of a drug epidemic in the United States, causing tens of thousands of deaths. When someone uses loperamide at a therapeutic dose it activates the opioid receptors in the large intestine, slowing gut movement and, as a result, stops diarrhea. Someone using a normal dose of loperamide wouldn’t feel any opioid-like effects because the drug cannot cross the blood-brain barrier. However, when people use very high doses of this common, over-the-counter medication, the results can be similar to those of opioids. Some people abuse loperamide to feel euphoria or to help manage their opioid withdrawal symptoms.

While loperamide is not currently classified as a controlled substance, there has been a big push for new labeling and regulations. The FDA has started requiring that manufacturers change their labeling to reflect the risks of using loperamide in high doses. The biggest risks associated with loperamide abuse are adverse cardiac symptoms and respiratory depression -which can both result in death.

Loperamide Mixing It and Alcohol

When people have questions about whether or not it is advisable to mix alcohol and loperamide, there are usually two different considerations. The first is whether or not there are risks of mixing alcohol and a normal dose of loperamide -used for diarrhea. The second is whether or not there are risks associated with mixing alcohol and large amounts of loperamide -to get opioid effects.

If someone takes a normal, recommended dose of loperamide and consumes alcohol, the side effects of the medication are likely to be amplified. For example, someone might feel more dizzy, drowsy or nauseous. Alcohol won’t deter the loperamide from working, but it can irritate the GI tract. That can cause diarrhea problems to be worse, so it may seem like the loperamide isn’t working.

If someone is abusing large amounts of loperamide (taking more than 16 mg), there are much more significant potential consequences. Mixing alcohol and loperamide in this situation can cause central nervous system depression and respiratory depression. This combination can lead to a fatal overdose. Large amounts of loperamide can cause serious heart problems, which can ultimately be deadly. If someone is drinking alcohol at the same time, the risk of these complications are higher. Furthermore, a person who is drinking alcohol does not usually exhibit optimal judgment, so they may be more likely to put themselves in a dangerous situation.

Both alcohol and loperamide are metabolized in the liver. Using them together, particularly in large amounts, can cause harm to the liver and result in impairment as well. Using loperamide with alcohol can cause higher levels of intoxication. Mixing alcohol and loperamide in large amounts can also contribute to multiple substance addiction problems. That can make detoxing and treatment more complicated.

Whether someone is using loperamide for the genuine treatment of diarrhea or if they’re abusing large amounts to feel opioid-like effects, it’s never a good idea to mix the drug with alcohol. Interactions can range from mild symptoms like dizziness or drowsiness to severe side effects like liver impairment, fatal heart problems, or respiratory depression that can lead to coma, brain damage or death. Even if someone takes a normal, recommended dose of loperamide, when the drug is mixed with alcohol it can heighten the amount of loperamide in their system which has been linked to serious heart problems.

The Recovery Village works to make a recovery a real possibility. Contact us now to learn more.

Loperamide Mixing It and Alcohol
5 (100%) 1 vote